Many of us bipolar and schizophrenics take antipsychotic medicine. I’m one of those who developed Tardive Dyskinesia, a syndrome of involuntary muscle movements. Normally they are seen in the mouth and jaw. The person looks like they are chewing constantly. Some people have it in their neck and their head bobs from side to side, rolling around all day. Most people can take Cogentin for this and it’s an easy deal for them. I was not so lucky. I get blackouts from Cogentin and Topamax, for that matter. I went for a search for symptom control that lasted three years. One of the drugs that helps me with my symptoms, paradoxically is the first of the atypical antipsychotics developed, Clozaril.
Clozaril is a big weight gainer. I got up to 220 lbs. A former Model and actor, I have body image issues you can’t believe. There is more to the story of the risks of antipsychotic meds. The weight gain leads to metabolic syndrome (a disproportionate amount of weight around the stomach and into the internal organs), hyperinsulinism, and finally diabetes type two.
Once on Clozaril, I became a person with “Binge Eating Disorder.” Eating, itself, made me ravenous. I would be hungrier after an entire meal than if I never ate at all. Due to the fact that I also have ADHD, I went on the new FDA approved for Binge Eating Disorder drug, Vyvanse. I would visit the doctors who I see bi-annually and they would say, “Allison, you seem different, so clearer, there’s a light in your eyes, what are you doing differently?” (and that was before the weight came off!) A psychiatrist I saw for a second opinion occasionally for the Tardive Dyskinesia was so impressed with the change in me that he doubled my dose without me even asking! I was enthusiastic, happy, motivated to write.
Vyvanse is not on my formulary, so it cost 100 a month to be on it. The weight fell off, taking a year to lose that 50 lbs. I craved salads and fruits, rather than sugar. I got tired of paying for the Vyvanse, and because it simply metabolizes as Adderall in the body, I started to use Adderall. I had a good three years there. I had no food issues. But recently, I became uncomfortable with how the Adderall was making me feel. It wore off too fast and I was ravenous again. So I stopped taking on Memorial Day. And boy have I been depressed. Paid a high price for physical health. Let me ask you, what’s worse, depression or diabetes? I’m still trying to figure this out .It’s almost been thirty days and I’m gaining weight quickly. So I’ve eliminated bread and sugar. I’m seeing an acupuncturist for weight control and depression. I don’t want to go back to this: